Back to Journals » International Medical Case Reports Journal » Volume 8

Opana® ER induced thrombotic thrombocytopenic purpura

Authors Kotbi N, Han B, Cheng D, Odom A

Received 7 April 2014

Accepted for publication 18 June 2014

Published 29 April 2015 Volume 2015:8 Pages 97—98

DOI https://doi.org/10.2147/IMCRJ.S65655

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 2

Download Article [PDF] 

Nabil Kotbi, Bernadine Han, Duncan Cheng, Anna E Odom

Department of Psychiatry, Weill Cornell Medical College, New York-Presbyterian Hospital, White Plains, NY, USA

Abstract: We present the case of a patient who developed thrombotic thrombocytopenic purpura (TTP) following intravenous injection of Opana® ER. TTP reemerged after three months of abstinence with Opana misuse. This case report brings awareness to the possibility of developing TTP in those who misuse Opana, which is a growing concern.

Keywords: opioid abuse, opioid dependence, TTP, Opana

 

Case report

We present the case of a patient who dissolved the tablets and then injected intravenously oxymorphone extended release tablets (Opana® ER; Endo Pharmaceuticals Inc., Malvern, PA, USA) and developed unexplained thrombotic thrombocytopenic purpura (TTP). The patient was a 30-year-old, single, Caucasian man who presented for opioid dependence to a substance use disorders inpatient rehabilitation program. Prior to admission, he was hospitalized for TTP-like illness after injecting Opana. The patient reported that his opiate dependence evolved over time, finding that injecting Opana became his only method of use, injecting a 20 mg tablet of Opana every 8 hours. Following discharge from the rehabilitation program, he maintained abstinence for 3 months. He then relapsed and started to misuse Opana and redeveloped TTP.

For both admissions for TTP, the patient presented complaining of feeling sick, tired, confused, and had difficulty breathing. Upon admission, he was found to have a mild fever and generalized purpura without mucosal involvement. His comprehensive metabolic panel was within normal limits except for a platelet count of 30,000 per μL. His LDH was mildly above the normal range. His medical workup, including infection panel, was negative. His Coombs test was negative. A chest X-ray was unremarkable, and electrocardiogram (EKG) sinus tachycardia was 120 bpm. For both admissions, his treatment was uneventful and consisted of 3 days of glucocorticoids (prednisone). Once admitted to inpatient rehabilitation, he was offered plasmapheresis, but he declined. His platelets continued to trend upward throughout his rehabilitation admission, but he left prior to completing the program.

Opana is one of the trade names of oxymorphone, a semi-synthetic opioid used to treat moderate to severe chronic pain.1 TTP is a rare blood coagulation disorder that causes microscopic clots to form in small blood vessels throughout the body that is typically associated with an infectious or inflammatory process, yet it is only seen in approximately one in 100,000 people.1 A case controlled study found 15 cases of TTP-like illness associated with intravenous Opana ER abuse in Tennessee.2

Our case is the only example, to our knowledge, where TTP reemerged following a re-challenge with IV oral Opana. Using IV oral Opana is a growing concern. On a Google search, there were 119,000 results for “Opana ER IV”, including tutorials on how to prepare Opana tablets as an injectable, suggesting that its misuse is significant. This case report and others suggest that health care professionals should be aware of the possibility of developing TTP in those who misuse Opana.

Disclosure

The authors report no conflicts of interest in this work.


References

1.

George JH. Clinical Practice. Thrombotic Thrombocytopenic Purpura. N Engl J Med. 2006;354(18):1927–1935.

2.

Centers for Disease Control and Prevention (CDC). Thrombotic Thrombocytopenic Purpura (TTP)-Like Illness Associated with Intravenous Opana ER Abuse-Tennessee 2012. Morbidity and Mortality Weekly Report (MMWR). 2013;62:1–4.

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]